A 4-Year-Old Got Very Ill Taking “Natural” Medicines And Doctors Have Warned Parents

Oct 10, 2016

By Tom Chivers

Doctors have warned of the dangers of “complementary” medicines after a 4-year-old boy was admitted to A&E for calcium poisoning from taking supplements recommended by a naturopath.

According to an article in the journal BMJ Case Reports, the boy arrived at a London hospital suffering from acute vomiting, weight loss, and loss of appetite. He was also peeing and drinking much more than is normal. He was previously healthy except for a diagnosis of autistic spectrum disorder (ASD).

Tests found that his blood calcium level was 4.08 millimoles per litre (mmol/L), the standard measure of concentration. The normal range is between 2.2 and 2.6mmol/L. Often, this “hypercalcaemia” is a symptom of an underlying disease, such as a tumour or a thyroid problem, but doctors couldn’t find any.


Continue reading by clicking the name of the source below.

One comment on “A 4-Year-Old Got Very Ill Taking “Natural” Medicines And Doctors Have Warned Parents”

  • @OP – Doctors have warned of the dangers of “complementary” medicines after a 4-year-old boy was admitted to A&E for calcium poisoning from taking supplements recommended by a naturopath.

    There is scientific research at Kew to try to make theses muddy waters clearer.

    http://www.bbc.co.uk/news/science-environment-37835543

    A team of scientists at Royal Botanical Gardens Kew has embarked on the mammoth task of creating a single database of the world’s medicinal plant species.

    Our knowledge of beneficial botany is dispersed across many sources, and is complicated with most species having a variety of different names.

    The team at Kew says its work will help pharmacists and regulators, as well as relevant scientific research.

    To date, the resource covers an estimated 18,000 different species.

    “From those 18,000 species of plant, we have something like 90,000 different names that are used within the health community and by regulators,” explained Bob Allkin from Kew’s Medicinal Plant Name Services project (MPNS).

    “They use many different names for the same plant; some of the names are ambiguous, and we have 230,000 scientific names for those plants.”

    He described why there was a need to compile a single reference for the increasingly globalised plant-based medicinal market.

    “Pharmacists have traditionally referred to products in great detail, about how it should be prepared. They would also suggest what plant, and what bit of the plant, it can be derived from, such as just the root or just the leaves,” Dr Allkin told BBC News.

    “However, from a botanical point of view, they have been rather loose about how they referred to the plants; they would have used common names, or they would have used pharmaceutical names.

    “In both cases, those names are used differently in different places. Obviously, language is an issue but even within the English-speaking world, one common name can be used in different ways to mean different plants. This leads to ambiguity.”

    When you are dealing with medicine, ambiguity can result in unacceptable consequences.

    In a high profile incident, more than 100 people in Belgium suffered kidney failure as a result of taking weight-loss pills. Unfortunately, a number of the casualties lost their lives as a result of taking the pills.

    “The reason for this was because one substance was substituted for another because they had a similar name. This shows that there are very serious consequences to not being precise about what plants are being used,” Dr Allkin warned.



    Report abuse

Leave a Reply

View our comment policy.